Alert archive / North Carolina / Tornado Warnings in 2019
Tornado Warning 34, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 11, 2019, 4:51 PM EDT for 4 counties in North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2019, 4:51 PM EDT (20:51 UTC)
- Expired
- May 11, 2019, 5:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 150 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
262
WFUS52 KRAH 112051
TORRAH
NCC007-123-153-167-112115-
/O.NEW.KRAH.TO.W.0034.190511T2051Z-190511T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
451 PM EDT SAT MAY 11 2019
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Northeastern Anson County in central North Carolina...
Southwestern Montgomery County in central North Carolina...
Northwestern Richmond County in central North Carolina...
Southeastern Stanly County in central North Carolina...
* Until 515 PM EDT
* At 450 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Ansonville, or 13 miles north of Wadesboro, moving
east at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Ansonville, Norwood, Mount Gilead, Ellerbe, Uwharrie Haven,
Covington, Pekin, Lake Tillery and Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3524 7980 3506 7975 3509 8020 3513 8021
3517 8023 3523 8022
TIME...MOT...LOC 2050Z 274DEG 22KT 3515 8013
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
BLAES2 follow-up statements
749
WWUS52 KRAH 112102
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
502 PM EDT SAT MAY 11 2019
NCC167-112111-
/O.CAN.KRAH.TO.W.0034.000000T0000Z-190511T2115Z/
Stanly NC-
502 PM EDT SAT MAY 11 2019
...THE TORNADO WARNING FOR SOUTHEASTERN STANLY COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3517 8005 3519 8006 3521 8005 3524 7980
3506 7975 3508 8007 3515 8007
TIME...MOT...LOC 2101Z 275DEG 27KT 3514 8002
$$
NCC007-123-153-112115-
/O.CON.KRAH.TO.W.0034.000000T0000Z-190511T2115Z/
Anson NC-Montgomery NC-Richmond NC-
502 PM EDT SAT MAY 11 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR EAST
CENTRAL ANSON...SOUTH CENTRAL MONTGOMERY AND NORTHWESTERN RICHMOND
COUNTIES...
At 501 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Ansonville, or 12 miles north of Wadesboro, moving
east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Mount Gilead, Ellerbe, Covington, Pekin and Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3517 8005 3519 8006 3521 8005 3524 7980
3506 7975 3508 8007 3515 8007
TIME...MOT...LOC 2101Z 275DEG 27KT 3514 8002
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
BLAES689
WWUS52 KRAH 112112
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
512 PM EDT SAT MAY 11 2019
NCC007-123-153-112122-
/O.EXP.KRAH.TO.W.0034.000000T0000Z-190511T2115Z/
Anson NC-Montgomery NC-Richmond NC-
512 PM EDT SAT MAY 11 2019
...THE TORNADO WARNING FOR EAST CENTRAL ANSON...SOUTH CENTRAL
MONTGOMERY AND NORTHWESTERN RICHMOND COUNTIES WILL EXPIRE AT 515 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.
LAT...LON 3517 8005 3519 8006 3521 8005 3524 7980
3506 7975 3508 8007 3515 8007
TIME...MOT...LOC 2112Z 274DEG 22KT 3514 7995
$$
BLAESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 11, 4:37 PM EDT, 14 minutes earlier.
Area forecast discussion, May 11, 4:37 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 437 PM EDT Sat May 11 2019 .SYNOPSIS... Beneath perturbed west southwesterly flow aloft, a front will remain stalled across southern VA or northern NC today, where it will remain quasi-stationary through the weekend. Related episodes of convection and composite outflow will modulate an effective front southeastward across the Carolinas during the same time. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 415 PM Saturday... Showers and thunderstorms continue to move in from the west this evening as a mid/low level wave heads northeast. The best SFC-6 and SFC-3 km shear is across the northwestern zones with slightly weaker flow towards the southeast (SFC-3 km bulk shear ~ 20 kts). Overall am expecting coverage to continue to expand east thanks to the plentiful instability (ML CAPE 500 to 1000 J/kg). Over the northwestern Piedmont continued convection this morning into afternoon has allowed for a differential heating boundary to form as temperatures at KGSO remained around 70 degrees while KFAY has warmed to 86 degrees. North of this boundary the severe threat looks pretty low, while along the boundary the threat for severe weather remains elevated. Along this differential heating boundary gusty winds will be the primary threat, while an isolated tornado can't also be ruled out (thanks to enhanced low level helicity along the boundary). Behind this exiting wave a brief break in the coverage is expected. This break will be transient though as another mid- level wave currently over Georgia, and an associated MCV, will track northeast. Currently, this wave is forecast to enter the CWA between 8 PM and 11 PM. The strength of convection with this wave will likely depend upon how strong the afternoon convection is. The overall thinking is for the afternoon convection to track northeast with only minimal overturning across the southeast. This would in general support continued convective development upstream. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... As of 400 AM Saturday... The quasi-stationary frontal boundary should inch north on Sunday, allowing much of central North Carolina to return to the warm sector by Sunday afternoon and evening. Convection will likely ongoing, especially across the western Piedmont Counties as of sunrise. Models seem to be in pretty good agreement with a bit of a lull in the action come late Sunday morning, perhaps persisting into the early afternoon hours, allowing some atmospheric destabilization to occur primarily south and east of the Triangle of North Carolina. While sunshine won't be dominant during this period, some surface heating should be allowed thanks WAA processes, resulting in SBCAPE values inching to near 2000 J/KG across portions of the Sandhills, southern Piedmont and Coastal Plain counties. Around the same time, a series of weak areas of low pressure will begin to form and jump northeast along the boundary, driven in large part by mid level vorticity maxes entering the eastern quadrant of the amplifying mid level trough. This will allow for a brief uptick in effective shear values, with 30 - 40kt effective shear likely across the majority of the area Sunday afternoon and evening. This should be ample enough to support at least a few isolated severe thunderstorms primarily across the southern/eastern zones. Damaging winds, large hail, and heavy rain will be the primary threats with any storms that do form. This jives fairly well with the SPC Day 2 convective outlook, which maintains a slight risk over the southern and central zones with a Marginal risk elsewhere. We'll need to monitor the placement of the frontal boundary, outflow boundaries, and the progress of destablization process closely the day of, as these factors could significantly alter the location/intensity of the aforementioned threats. Highs will range from mid 70s NW to mid 80s SE while lows in the upper 50s NW to mid 60s SE are expected. Convection will continue into the overnight hours Sunday night into Monday, with the severe threat waning gradually after sunset. A neutrally tilted trough will help ignite cyclogenesis across the Corn Belt States early Monday with an associated cold front expected to finally usher the stalled front and associated showers and storms east of the region by Monday evening. Can't rule out some isolated storms Raleigh eastward on Monday, however, timing of the mid level forcing should clear the associated convective boundary east of 95 prior to peak heating. Afternoon highs on Monday will be a tad cooler, only reaching the lower 70s northwest while the Sandhills struggle to reach 80 degrees. Some sun will be possible behind the front as CAA process begins by Monday evening! && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 400 AM Saturday... A progressive, closed northern stream trough will be moving across the Great Lakes at the beginning of the long term period. The upper trough deepens and slows as it reaches the New England coast. The southern extent of the trough axis moves across NC late Monday with the associated cold front moving across central NC during the afternoon. This will result in a continued threat of scattered showers and perhaps a thunderstorm ahead of the front through Monday afternoon with the greatest coverage and intensity across the Coastal Plain. Highs on Monday will range in the lower to mid 70s in most locations with temperatures ranging around 80 ahead of the front in the Coastal Plain. A northwest flow aloft arrives behind the trough for late Monday through Wednesday with a westerly surface based flow developing late Monday with deep mixing on Tuesday into Wednesday. The result will be a period of fair and dry weather through mid week. It will turn cooler with highs only in the upper 60s to lower 70s on Tuesday and the lower 70s on Wednesday. Morning low-level thickness values drop into the 1330s on Wednesday morning which will support lows in the upper 40s to lower 50s. The surface high moves offshore late Wednesday with a northern stream shortwave trough moving across the area on Thursday. Deep layer moisture is limited with this system, so have held onto just a slight chance of a shower or thunderstorm. A continued dry northwest flow is expected to continue on Friday but relax into Saturday as an upper level ridge develops. Highs will range in the upper 70s to lower 80s on Friday and the lower to mid 80s on Saturday. -Blaes && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 200 PM Saturday... Showers and thunderstorms across the western zones will slowly progress northeast this afternoon as a low level wave heads northeast as well. Coverage will likely continue to increase across southern Virginia this afternoon with less confidence on eventual outcome of coverage currently over southern TN and NC. The idea is for the group velocity (or movement of the whole complex) to slowly propagate ENE. Individual storm movement, or the phase velocity, will likely be more northeast. An MCV currently across southern Alabama will also continue to progress northeast this evening helping for coverage to fill in. The mid-level wave associated with this feature will cross central North Carolina late this evening into early Sunday morning. Behind the wave a brief break in the precipitation will be likely. Also in the wake of the wave IFR/ MVFR conditions will be possible, especially across the Triad. Any stronger storms that get going could produce some gusty winds. Outlook: Episodic showers and thunderstorms and associated restrictions to IFR/MVFR will continue through Monday afternoon/evening. Drier air will move into the area Monday night bringing a return of VFR conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Haines NEAR TERM...Haines SHORT TERM...Haines LONG TERM...Blaes AVIATION...Haines
Hazardous weather outlook, May 11, 4:42 PM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 442 PM EDT Sat May 11 2019 NCZ007>011-021>028-038-039-043-122045- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Wilson- 442 PM EDT Sat May 11 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of heavy rain could lead to localized flash flooding particularly in urban areas through the weekend and into Monday. In addition, some strong to severe thunderstorms will be possible on Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ040>042-073>078-083>086-088-089-122045- Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 442 PM EDT Sat May 11 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Damaging winds and large hail will be possible this afternoon into evening. An isolated tornado also can't be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of heavy rain could lead to localized flash flooding particularly in urban areas through the weekend and into Monday. In addition, some strong to severe thunderstorms will be possible on Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 11, 3:18 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
318 PM EDT SAT MAY 11 2019
NCZ038-039-112015-
Randolph NC-Davidson NC-
318 PM EDT SAT MAY 11 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON AND
RANDOLPH COUNTIES UNTIL 415 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Rock Lake, or 12 miles south of Lexington, moving east at 35
mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Asheboro, Lexington, Randleman, North Carolina Zoo, Seagrove,
Linwood, Denton, Gordontown, Randleman Regional Reservior Marina and
High Rock Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3577 8035 3591 7974 3551 7969 3551 8018
3554 8020 3555 8021 3558 8021 3563 8026
3564 8029 3567 8031 3568 8033 3570 8033
3570 8032 3571 8032 3572 8034
TIME...MOT...LOC 1917Z 259DEG 29KT 3563 8022
10Special weather statement, May 11, 4:39 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT SAT MAY 11 2019
NCZ040-076-112145-
Lee NC-Chatham NC-
439 PM EDT SAT MAY 11 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEE AND SOUTHERN
CHATHAM COUNTIES UNTIL 545 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Siler City, moving east at 30 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Sanford, Pittsboro, Goldston, Seaforth Boat Dock, Moncure, Cumnock,
Harpers Crossroads, Hasty, Jordan Lake State Rec Area and Shearon
Harris Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3569 7955 3576 7903 3565 7898 3561 7899
3558 7897 3552 7897 3550 7899 3551 7933
3552 7935 3552 7955
TIME...MOT...LOC 2037Z 263DEG 26KT 3560 7953
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:18 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 57 min |
| May 11, 3:42 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 48 min |
| May 11, 3:55 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 50 min |
| May 11, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 41 min |
| May 11, 4:39 PM EDT | Special Weather Statement | RAH | Chatham | 66 min |
| May 11, 5:15 PM EDT | Special Weather Statement | RAH | Anson | 60 min |
| May 11, 5:19 PM EDT | Special Weather Statement | RAH | Richmond | 56 min |
| May 11, 5:26 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 64 min |
| May 11, 6:36 PM EDT | Special Weather Statement | RAH | Hoke | 54 min |
| May 11, 7:34 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 56 min |
Nearby
Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.